11242017Headline:

Richmond, Virginia

HomeVirginiaRichmond

Email Michael Phelan Michael Phelan on LinkedIn Michael Phelan on Facebook Michael Phelan on Avvo
Michael Phelan
Michael Phelan
Attorney • (866) 249-3164

Advice for Parents About Recall of Children's Liquid Medicine

Comments Off

The Food and Drug Administration (FDA) warned consumers to stop using liquid infant’s and children’s products that are part of a voluntary recall announced on April 30, 2010.

The pharmaceutical company, McNeil Consumer Healthcare, recalled certain infant’s and children’s liquid products due to manufacturing deficiencies which may affect quality, purity, or potency.

"We want to be certain that consumers discontinue using these products and that they know what to do if they have concerns about a specific product," says Commissioner of Food and Drugs Margaret A. Hamburg, M.D. Americans deserve medications that are safe, effective, and of the highest quality. Here are answers to some commonly asked questions concerning this recall:

Which medicines were recalled?

The products include certain liquid infant’s and children’s products sold under the brand names

  • Tylenol
  • Motrin
  • Zyrtec
  • Benadryl

A complete list of recalled products is posted with McNeil’s recall notice on the company website.

Why were these medicines recalled?

An FDA inspection at McNeil’s plant where these medicines are compounded revealed a serious quality control problem resulting in bacteria and other contaminants getting into some of the final product. Such products did not meet required quality standards. Some of the recalled products may contain a higher concentration of active ingredient than specified. Others contain inactive ingredients that may not meet internal testing requirements. And others may contain tiny particles.

What should parents do?

Stop using these products! Do not give any medicine on the recall list to your children.

McNeil’s website should be consulted for further instructions, however, be cautioned that if your child is already ill and you suspect it is from contaminated medicine, DO NOT RETURN THE PRODUCT TO MCNEIL. You will need it as evidence should you decide to make a claim.

Are there safe alternatives to the recalled products?

There are generic versions of all of the recalled products made by other manufacturers. Since the contamination is from McNeil’s Pennsylvania plant, generics not made at that plan would not be affected.

Can I give my child adult strength Tylenol or Motrin products that are not being recalled?

This is a very bad idea. You should never give drug products that have been dosed for adults to infants, toddlers, or young children. Consult your pediatrician regarding proper dosage for older children. Overdosing a child can result in serious and permanent side effects.

What do I do if I gave my child some of the recalled medication.

According to the information FDA has at this time, the potential for serious medical problems is remote. If your child shows any unexpected symptoms after use of any of the recalled products, contact your pediatrician and, by all means, keep the medicine bottle and packages in your custody.

What if my child has an adverse reaction to contaminated medicine?

You should report adverse reactions or quality problems experienced with the use of these products to FDA’s MedWatch Adverse Event Reporting Program:

  • Online at www.fda.gov/medwatch6
  • Regular Mail sent to MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787. (You can use postage-paid, pre-addressed FDA form 3500, available online7.)
  • Fax: 1-800-FDA-0178
  • Phone: 1-800-332-1088

You should also contact an experienced pharmaceutical lawyer.